Thunderstorm Wind, Meade
- When
- August 1, 3:40 PM MST
- Where
- Meade County, 11.02 mi W of Union Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.600, -102.890
Wind gusts were estimated at 60 mph.
A thunderstorm produced 60 mph wind gusts west of Union Center.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced 60 mph wind gusts west of Union Center.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 1:15 PM MST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT MON AUG 1 2011
.DISCUSSION...20Z SURFACE ANALYSIS HAS LOW PRESSURE OVER NORTH
CENTRAL SOUTH DAKOTA WITH A TROF EXTENDING SOUTHWARD THROUGH KPHP
AND KIEN AS WELL AS A COLD FRONT NEAR THE SD/ND BORDER JUST
THROUGH K2WX. RADAR IMAGERY SHOWS SEVERE STORMS POPPING UP OVER
NORTHWESTERN SOUTH DAKOTA NEAR THE COLD FRONT. WATER VAPOR SHOWS
SHORTWAVE ENERGY OVER WY WITH MONSOONAL FLOW HEADING TOWARD ND/SD.
OVERALL MODELS IN FAIRLY GOOD AGREEMENT WITH NO MAJOR DIFFERENCES.
FOR TONIGHT...SHORTWAVE WILL CROSS NORTHERN PORTIONS OF FORECAST
AREA AS MONSOONAL MOISTURE INTERACTS WITH THE WAVE AND COLD FRONT
CREATING STRONG TO SEVERE THUNDERSTORMS. THE STRONGEST SHEAR THIS
EVENING WILL BE OVER NORTHWEST/CENTRAL SOUTH DAKOTA AND WITH AN
INVERTED-V SOUNDING...INDICATES THE MAIN THREAT WILL BE SEVERE
WIND GUSTS. HOWEVER THE COLD FRONT SWINGS THROUGH THE
AREA...ALLOWING SOME REPRIEVE FROM THE HEAT FOR CENTRAL AND
SOUTH CENTRAL SOUTH DAKOTA.
FOR TUESDAY...HIGH PRESSURE SETTLES OVER THE AREA WITH COOLER AND
DRIER AIR IN THE WAKE OF THE COLD FRONT. HOWEVER RETURN FLOW IN
THE AFTERNOON/EVENING COMBINED WITH LIMITED INSTABILITY AND WEAK
FORCING WILL CREATE ANOTHER CHANCE FOR THUNDERSTORMS MAINLY OVER
NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA.
FOR TUESDAY NIGHT...STORMS WILL SUSTAIN DUE TO THETA-E ADVECTION
AND A LOW LEVEL JET THAT DEVELOPS ACROSS NORTHEASTERN WYOMING INTO
SOUTHEASTERN MONTANA. TEMPERATURES OVERNIGHT WILL BE AROUND
AVERAGE.
WEAK UPPER HIGH OVER TEXAS CREATES A SOUTHWEST FLOW PATTERN
BRINGING MONSOONAL MOISTURE BACK INTO THE FORECAST AREA BEGINNING
ON WEDNESDAY. SHORTWAVES EMBEDDED IN THE FLOW WILL CREATE AN UNSETTLED
WEATHER PATTERN THROUGH THE EXTENDED FORECAST...LEADING TO A DAILY
CHANCE FOR THUNDERSTORMS AND SEASONAL TEMPERATURES.
&&
.AVIATION...COLD FRONT WILL PUSH THROUGH WESTERN SOUTH DAKOTA THIS
EVENING PRODUCING SCATTERED THUNDERSTORMS AND GUSTY NORTHWEST
WINDS. VFR CONDITIONS ARE EXPECTED WITH IFR/MVFR IN THE VICINITY
OF STORMS. THE STRONGEST WINDS WILL BE ACROSS THE SOUTH DAKOTA
PLAINS WITH SPEEDS OF 20 TO 25 KTS WHEN THE FRONT PASSES.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR BENNETT-
HAAKON-JACKSON-MELLETTE-SHANNON-TODD-TRIPP-ZIEBACH.
WY...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 515 AM MDT MON AUG 1 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 515 AM MDT (615 AM CDT) MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER NORTHWEST INTO PARTS OF CENTRAL SOUTH DAKOTA... PARTICULARLY NORTH AND EAST OF A LINE FROM BUFFALO TO PHILIP. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. A HEAT ADVISORY IS IN EFFECT TODAY FOR CENTRAL SOUTH DAKOTA. HEAT INDEX VALUES WILL REACH 100 TO 110 DEGREES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH THE UPCOMING WEEKEND. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...AN OCCASIONAL SEVERE STORM WITH LARGE HAIL OR DAMAGING WIND GUSTS REMAINS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 324 PM MDT MON AUG 1 2011 SDZ072-073-012215- SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 324 PM MDT MON AUG 1 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MEADE COUNTY UNTIL 415 PM MDT... AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF TILFORD...OR 12 MILES SOUTHEAST OF DOWNTOWN STURGIS...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HEREFORD... CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
326 PM MDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 10 ESE HOOVER 45.07N 103.08W
08/01/2011 E3.00 INCH BUTTE SD PUBLIC
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
336 PM MDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 1 W MAURINE 45.02N 102.62W
08/01/2011 E70.00 MPH MEADE SD PUBLIC
SHAKING THE HOUSE
0330 PM HAIL 1 W MAURINE 45.02N 102.62W
08/01/2011 E1.00 INCH MEADE SD PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
348 PM MDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 5 E MAURINE 45.02N 102.50W
08/01/2011 E70 MPH MEADE SD PUBLIC
LARGE TREE BRANCHES BROKEN
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
401 PM MDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 10 E MAURINE 45.04N 102.39W
08/01/2011 E70.00 MPH PERKINS SD TRAINED SPOTTER
4-5 INCH DIAMETER TREE BRANCHES BROKEN
0350 PM HAIL 10 E MAURINE 45.04N 102.39W
08/01/2011 E1.25 INCH PERKINS SD TRAINED SPOTTER
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
418 PM MDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 6 NW FAITH 45.08N 102.12W
08/01/2011 E60 MPH PERKINS SD PUBLIC
&&
MERICKSOThe Rapid City radar (KUDX), 53 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331314.